Tennessee, 2014Flash Flooding in Tennessee, August 7 to 8, 2014
August 7 to 8, 2014 · NWS MEG · 3 events in 2 counties and zones
A quasi-stationary front remained located across Northeast Arkansas, the Missouri Bootheel, and West Tennessee during the period of August 7th-August 8th, 2014. In addition, a series of upper level disturbances moved through the region and interacted with the front setting off showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary front remained located across Northeast Arkansas, the Missouri Bootheel, and West Tennessee during the period of August 7th-August 8th, 2014. In addition, a series of upper level disturbances moved through the region and interacted with the front setting off showers and thunderstorms. Some of the thunderstorms trained over the same area for a period of time and produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 7, 2:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 7, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT THU AUG 7 2014
.DISCUSSION...
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
MIDSOUTH THIS AFTERNOON. THE CONVECTION IS ASSOCIATED WITH AN
UPPER TROF. EXPECT THE CURRENT ACTIVITY TO PUSH EAST OF THE
TENNESSEE RIVER DURING THE EARLY EVENING HOURS. ANOTHER ROUND OF
CONVECTION WILL LIKELY MOVE INTO NORTHEAST ARKANSAS AROUND
SUNRISE. EXPECT LOWS IN THE LOWER TO MID 70S.
FRIDAY WILL REMAIN UNSETTLED AS THE UPPER TROF REMAINS OVER THE
AREA. MORNING CONVECTION WILL LIKELY DIE OUT BY MID MORNING BEFORE
REDEVELOPMENT OCCURS BY THE AFTERNOON. EXPECT THE RADAR TO LOOK
SIMILAR TO WHAT IS OCCURRING NOW WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE CWA. EXPECT THE ACTIVITY TO PUSH
EAST BY FRIDAY EVENING AS THE UPPER TROF LIFTS OUT OF THE REGION. DO
NOT REALLY EXPECT MUCH ACTIVITY FRIDAY NIGHT AS ATMOSPHERE WILL BE
PRETTY WORKED OVER. HAVE LOWERED POPS FRIDAY NIGHT TO 40 BUT THEY
MAY NEED TO BE LOWERED FURTHER.
OVER THE WEEKEND...EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE AS SHORTWAVES MOVE IN AND OUT OF THE AREA. TOO HARD TO
PINPOINT TIMING AT THIS POINT AND HAVE LEFT 30-40 POPS FOR NOW.
BY MONDAY NIGHT THROUGH TUESDAY NIGHT...ANOTHER UPPER TROF WILL
DIG INTO THE OHIO VALLEY AND BRING A COLD FRONT INTO THE MIDSOUTH.
CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INCREASE ACROSS THE AREA
AHEAD OF THE FRONT. SINCE TIMING ISSUES ARE OCCURRING BETWEEN THE
MODELS. HAVE LEFT POPS AS IS.
COOLER AND DRIER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE
FRONT FOR WEDNESDAY INTO THURSDAY WITH HIGH PRESSURE SETTLING OVER
THE REGION. HIGHS WILL BE IN THE MID 80S TO AROUND 90 DEGREES WITH
LOWS IN THE MID 60S TO AROUND 70 DEGREES.
KRM
&&
.AVIATION...
18Z TAF CYCLE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE MIDSOUTH THIS AFTERNOON. GIVEN LATEST RADAR AND
SHORT RANGE MODEL TRENDS KEPT TEMPO GROUPS FOR TSRA AT
KMEM...KMKL...AND KJBR AND ADDED ONE AT KTUP. SHORT RANGE MODELS
POINTS TOWARD A BREAK IN ACTIVITY DURING THE EVENING THEN
REDEVELOPMENT LATER TONIGHT INTO FRIDAY MORNING. EXPECT MAINLY VFR
CONDS OUTSIDE OF SHRA/TSRAS AND MVFR...POSSIBLY IFR CONDS INVOF
SHRAS/TSRAS. SW WINDS 6-10 KTS WITH SOME HIGHER GUSTS AT KMEM AND
KJBR THIS AFTERNOON. LIGHT SOUTH OVERNIGHT SWITCHING TO SW FRIDAY
MORNING.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 7, 2:13 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CDT THU AUG 7 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
313 AM CDT THU AUG 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. STRONG GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE. IN
ADDITION...TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH MONDAY. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH DAY. IN ADDITION
TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH
MONDAY.
JAB
In the hours before
Special weather statement, Aug 7, 3:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT THU AUG 7 2014
ARZ026-027-072130-
CRAIGHEAD AR-POINSETT AR-
408 PM CDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING WINDS BETWEEN 40 TO 50 MPH WAS
LOCATED 6 MILES NORTHWEST OF GREENFIELD AT 408 PM CDT...MOVING EAST
NORTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BAY...JONESBORO...LAKE CITY AND TRUMANN...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3593 9049 3569 9040 3564 9086 3575 9092
TIME...MOT...LOC 2108Z 253DEG 14KT 3572 9080
Flash Flood, Lauderdale
- When
- August 7, 4:00 PM CST to 5:00 PM CST
- Where
- Lauderdale County, Halls to 3.77 mi W of Gates
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -89.400
Heavy rain produced flash flooding near Halls. Highway 88 was covered with at least a foot of water.
Flash Flood, Madison
- When
- August 7, 4:30 PM CST to 7:15 PM CST
- Where
- Madison County, 1 mi NE of Madison Hall to 3 mi WSW of Bemis
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.578, -88.865
Showers and thunderstorms trained over Madison County for a period of time. As a result, Riverside Drive was washed out southwest of Jackson.
Flash Flood, Madison
- When
- August 8, 11:36 AM CST to 1:45 PM CST
- Where
- Madison County, 0.95 mi NNE of Oakfield to 1.34 mi WNW of Claybrook
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 35.732, -88.792
Slow moving thunderstorms produced flash flooding around Jackson. Numerous roads had at least six inches of water covering them. In addition, Clement Road had pavement washed away due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Georgia, August 7 to 9, 20147 injured · $34,000 · 60 kt wind · 23 events
- Flash Flood and High Wind in Hawaii, August 7 to 11, 2014$100,000 · 54 kt wind · 16 events
- Damaging Wind in Alabama, August 7, 2014$150,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Colorado, August 7, 2014$35,000 · 1.75 in hail · 9 events
- Hail and Lightning Strike in Massachusetts, August 7, 2014$1,000 · 1 in hail · 31 events
- Wildfire in Texas, August 7, 2014$15,000 · 1 event
- Hail in New Hampshire, August 7, 20141.5 in hail · 9 events
- Hail and Damaging Wind in New York, August 7, 2014$2,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 7, 20141 in hail · 5 events
- Hail in Maine, August 7, 20141 in hail · 4 events
- Hail in Colorado, August 7, 20141 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 7, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540748, 540749, 540750.